MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ELECTROSURGICAL KNIFE

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ELECTROSURGICAL KNIFE
Model Number KD-640L
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/12/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject device referenced in this report has not yet been returned to olympus for evaluation.Therefore the exact cause of the reported event could not be conclusively determined at this time.A supplemental report will be submitted, if additional or significant information becomes available at a later time.
 
Event or Problem Description
During a per-oral endoscopic myotomy, the subject device was used.The distal knife of the subject device fell inside the patient.The fragment was retrieved with a grasping device.The intended procedure was completed with the subject device.There was no patient injury reported.This is the report regarding the falling of the distal knife.
 
Additional Manufacturer Narrative
This is a supplemental report to provide additional information.The subject device was returned to olympus medical systems corp.(omsc) for evaluation.The cutting knife was broken off at 3.7 mm from the distal end.The fracture surface of the cutting knife showed that it was melted.As a measurement result of the outer diameter of the cutting knife, there was no abnormality.The manufacturing record was reviewed and found no irregularities.Based on the past similar cases, it was known that the temperature of the cutting knife increased and stiffness of the knife weakened since the electric discharge occurred between the knife and the tissue when the user activated high-frequency output, besides the knife was broken off when the knife was subjected to a load during user handling.It was also known that an electric discharge occurred due to the following reasons; the electrosurgical unit was used in the coagulation mode.The high-frequency output was set too high.The activation time was too long.The contact length between the cutting knife and the tissue was too short.The above device handling has warned in the instruction manual as follows.Always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.Excessive output level and time may result in patient injury, such as perforation, bleeding or mucous membrane damage.Application of high-voltage waveforms for extended periods increase the likelihood that it may break the cutting knife or triangle tip.When a high-voltage waveform has to be used, minimize the duration of current application.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key8538841
Report Number8010047-2019-01776
Device Sequence Number1743984
Product Code KNS
UDI-Device Identifier04953170208423
UDI-Public04953170208423
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K092309
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 08/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-640L
Device Lot NumberK6X31
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/18/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/17/2019
Supplement Date Received by Manufacturer08/07/2019
Initial Report FDA Received Date04/23/2019
Supplement Report FDA Received Date08/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1